Popular Cholesterol Medication Recalled Due to Mislabeling

two prescription bottles with pills next to them
Roni Shye
Roni Shye, PharmD BCGP BCACP, is a licensed pharmacist in the states of Florida, Ohio, and Pennsylvania.
Posted on

Believe it or not, medications are recalled on a daily basis for numerous reasons.  Medication recalls can range from minor to life-threatening incidents if not immediately and appropriately taken care of.

One of the most recent recalls, occurring on July 27th, involves pravastatin—some pravastatin bottles shipped containing bupropion XL instead.

What are these drugs prescribed for?

Pravastatin (generic Pravachol) is for high cholesterol, while bupropion XL (generic for Wellbutrin XL) is used to treat depression.

Which products were recalled?

In this recall, only one lot was affected. The manufacturer, International Laboratories, released a company announcement detailing the states that may be affected by this recall. Read here for the full list.

This recall will affect the following:

Why were these medications recalled?

A manufacturer can voluntarily recall their medication, or the Food and Drug Administration (FDA) can request or require that a manufacturer recalls a particular medication.

In this case, International Laboratories has voluntarily recalled 1 lot of pravastatin 40 mg tablets, due to mislabeling. According to International Labs, the packaging labeled for pravastatin 40 mg actually contained the 300 mg bupropion XL tablets. 

International Laboratories has notified its distributors and customers by letter and is arranging for the return of all recalled products.

Put drug prices & coupons in your pocket!
We'll text you a link to download our free Android or iPhone app
Get GoodRx Mobile App

What is the significance of this recall?

Taking the wrong medication may potentially cause severe adverse effects like:

Have patients reported any adverse events to the FDA?

At this time, there have not been any complaints or reports of medical illnesses or harmful effects.

This lot was recalled when a pharmacist informed International Laboratories that the 30-count bottle was mislabeled.

What do I do if I think I have a recalled package?

Consumers who have purchased this product should not open the package or use the contents. Instead, they should return the product to the location of purchase for a full refund, or call a Customer Complaint phone number at International Laboratories, LLC 727-322-7146 (Monday – Friday 8 AM – 5 PM EST)You should contact your physician or healthcare provider if you have experienced any problems that may be related to taking or using these drug products.

Always inspect your medications, including all parts of the packaging and devices. If you ever notice your medication doesn’t look or smell right, contact the manufacturer or ask your pharmacist for more information. You can also notify the FDA’s MedWatch Reporting Program as they can conduct further necessary investigations.

Drugs featured in this story

Filed under